Fear of adverse drug reactions – The zombie effect of medications on children

ADHD, Pharmacogenetics, BiogeniQ

29 October 2018

 

Does your child’s medication work well in the morning, but transform your child into someone you no longer recognize in the afternoon? As the parent of a child with attention-deficit/hyperactivity disorder (ADHD), it can be difficult to encourage the taking of a medication that seems to alter your child’s personality. The reality is that a thorough assessment of such adverse reactions can reveal valuable information about their causes and provide potential solutions.

 

A healthy brain is a balanced brain, which explains the main cause of ADHD: an imbalance of the neurotransmitters dopamine and norepinephrine, chemicals that contribute to cognitive functions such as focusing on a task and listening in class. Psychostimulants such as Concerta or Vyvanse work by increasing the quantities of these two neurotransmitters to restore the balance necessary for our daily functions. However, in the afternoon, your child may have difficulty concentrating and the medication may seem less effective. A doctor could simply recommend a slight increase in the dose of the psychostimulant to prolong its effect throughout the day.

 

Unfortunately, it may be much more difficult to detect other types of imbalances such as those caused by a lack of serotonin, another neurotransmitter associated with a person’s emotional state. In fact, ADHD is often accompanied by comorbidities (i.e., other psychiatric conditions symptomatic of another imbalance). Sometimes a child may feel sad or vulnerable, a condition sometimes described as the “zombie effect.” In some cases, the effect may manifest itself as anger or indifference, if the child does not want to accept that he or she is sad or vulnerable. Such behaviour may be due to a medication dose that is too high, a situation that can be easily corrected by lowering the dose. However, it is also possible that this symptom indicates a slight lack of serotonin and, contrary to the intent, the treatment of your child’s ADHD with a psychostimulant may have exacerbated his or her underlying emotional sensitivity. In these situations, the treating physician may consider the option of using a light dose of an antidepressant such as an SSRI or SNRI as a way to restore serotonin balance.

 

Pharmacogenetic testing useful for treatment

 

There are many other possible adverse effects, and their causes can be even more subtle and complex that those listed above. In addition to the issue of comorbidity, the presence of side effects can also be explained by genetics. Pharmacogenetic testing can reveal even more to a physician looking for the cause of an inappropriate response to a medication by indicating whether or not the drug is being adequately eliminated by the body. For more information about this test, click here.

 

The best way to address problems with medications is to document the nature and timing of the side effects as much as possible in order to communicate this information at the next appointment with the attending physician. This will enable the doctor to better understand the factors to be considered and to make an informed choice on the therapeutic strategies to follow.

 

SSRI: selective serotonin reuptake inhibitor

SNRI: serotonin and norepinephrine reuptake inhibitor

 

Do not change the frequency or dose of the medication without the approval of the attending physician.